Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS San Diego, CA

September 11, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 11, 2022, 6:44 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2022, 6:44 PM PDT (01:44 UTC)
Expired
Sep 11, 2022, 9:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 37 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WGUS56 KSGX 120144
FFWSGX
CAC071-120445-
/O.NEW.KSGX.FF.W.0056.220912T0144Z-220912T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
644 PM PDT Sun Sep 11 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 945 PM PDT.

* At 644 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.75 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fontana, Ontario, Rialto, Chino, I-15 Through The Cajon Pass, 
  Rancho Cucamonga, Upland, Montclair, Devore and San Antonio 
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3424 11766 3425 11742 3413 11743 3405 11744
      3404 11770 3404 11772 3417 11768

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Schenk
1 follow-up statement
052 
WGUS76 KSGX 120441
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
941 PM PDT Sun Sep 11 2022

CAC071-120451-
/O.EXP.KSGX.FF.W.0056.000000T0000Z-220912T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
941 PM PDT Sun Sep 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.


LAT...LON 3424 11766 3425 11742 3413 11743 3405 11744
      3404 11770 3404 11772 3417 11768

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:36 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 1:36 PM PDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
136 PM PDT Sun Sep 11 2022

.SYNOPSIS...
Chances for showers and thunderstorms through this evening and again
Monday afternoon and evening. Precipitation chances decrease Tuesday
through the end of the week. Temperatures slightly below to near
average are expected this week. A deeper marine layer will allow for
night and morning low clouds and fog into portions of the valleys
through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Scattered showers and thunderstorms through this evening could
produce areas of flooding and flash flooding in the mountains, High
Desert, and portions of the Inland Empire.
*Below average to seasonal temperatures this week.

As of 1 PM this afternoon, numerous showers have developed along
the coastal slopes of the mountains. A few thunderstorms are
moving into the High Desert. So far cells have been fast moving
and producing moderate to heavy rainfall. As the afternoon
progresses, showers and thunderstorms are expected to continue
developing on the coastal mountain slopes, High Desert, and
portions of the Inland Empire. Areas of heavy rain, localized
flooding, flash flooding are possible where storms develop.

Shower and thunderstorm chances continue into Monday but coverage is
expected to be more isolated with less intensity as the atmosphere
dries out. Chances of showers and thunderstorms decrease further
Tuesday through the end of the week as troughing and more
westerly/northwesterly mid-level flow take over. The boundary layer
will remain quite moist over the coastal basin through mid-week,
helping to maintain a deep marine layer. Low clouds are expected to
make it into the valleys each night and morning but coverage will be
patchy and disorganized.

Seasonal to below average temperatures are expected for much of the
week. For Friday through the weekend, model guidance begins to
diverge introducing uncertainty into the temperature forecast.
Canadian and GFS ensemble members are more in agreement, supporting
a ridge over Southern California with the ECMWF ensemble guidance
hinting at the opposite, bringing a trough across the US West Coast.
If things trend more towards the ECMWF solution expect cooler
conditions. If the GFS/Canadian solutions verify expect a warming
trend to some degree.

&&

.AVIATION...
112010Z...Coast/Valleys...SCT locally BKN030 BKN100 with isolated -
-SHRA/TSRA today with tops to 35,000 ft. BKN-OVC020-030 returning to
the coastal areas between 04Z-08Z Sunday evening. Risk of BKN low
clouds at KSAN overnight is moderate. Confidence in the timing of
BKN low clouds Sunday evening is low to moderate for the KSAN TAF.

Mountains/Deserts...SCT030-050 BKN100 developing with isolated to
scattered -SHRA/TSRA today with tops to 40,000 ft. Strong and
erratic wind gusts and lightning vcty TSRA.

&&

.MARINE...
Isolated showers through Monday. Otherwise, no hazardous marine
conditions through Thursday.

&&

.BEACHES...
A Beach Hazards Statement is in effect through 5 PM today for
elevated surf, strong rip currents, and strong long shore currents.
South-southeast swells will generate surf of 3 to 6 feet with sets
to 7 feet in Orange County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 5 PM PDT this afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Flood Watch until 10 PM PDT this evening for Apple and Lucerne
     Valleys-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Mountains.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Small

In the hours before

Special weather statement, Sep 11, 4:43 PM PDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Diego CA
443 PM PDT Sun Sep 11 2022

CAZ048-056-065-120030-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Gorgonio Pass Near Banning CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
443 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of Riverside County
through 530 PM PDT...

At 443 PM PDT, Doppler radar was tracking a strong thunderstorm near
San Jacinto, or 8 miles southeast of Moreno Valley, moving west at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside, Moreno Valley, Hemet, Perris, San Jacinto, southern
Beaumont, March Airforce Base, Woodcrest, Lake Mathews, Menifee,
Lakeview, Lake Perris Recreation Area, Nuevo and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 11695 3374 11702 3382 11741 3400 11733
TIME...MOT...LOC 2343Z 108DEG 22KT 3383 11710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Adams
Local storm report, Sep 11, 6:13 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
613 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     DEBRIS FLOW      2 ESE CRESTLINE         34.23N 117.26W
09/11/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS REPORTS MUD IN THE ROAD ON BERNARD
            DRIVE.

&&

SC
Local storm report, Sep 11, 6:14 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     DEBRIS FLOW      RUNNING SPRINGS         34.21N 117.12W
09/11/2022                   SAN BERNARDINO     CA   PUBLIC

            MUD FLOWING DOWN THE STREET NEAR THE CHP
            STATION.

&&

SC
Local storm report, Sep 11, 6:36 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
636 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     DEBRIS FLOW      LAKE ARROWHEAD          34.24N 117.19W
09/11/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MUD SLIDE ON ROAD, ROAD IS BLOCKED. ROCKS
            AND CHUNKS OF WOOD IN THE ROAD.

&&

SC
Local storm report, Sep 11, 6:38 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
638 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     DEBRIS FLOW      4 NW CRESTLINE          34.28N 117.36W
09/11/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            LARGE BOULDERS IN THE ROADWAY.

&&

SC
Local storm report, Sep 11, 6:43 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
643 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLOOD            5 NNE RIALTO            34.16N 117.33W
09/11/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HEAVY FLOODING REPORTED ACROSS ALL LANES ON
            I-215 NORTHBOUND.

&&

SC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:05 PM PDTAreal Flood AdvisorySGXOrange, Riverside115 min
Sep 11, 5:24 PM PDTFlash Flood Warning Considerable damage threatSGXOrange, Riverside3 hr
Sep 11, 5:41 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 11, 5:59 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 11, 6:10 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 11, 6:30 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Sep 11, 6:47 PM PDTAreal Flood AdvisorySGXSan Bernardino118 min
Sep 12, 2:46 AM PDTFlood WatchSGXRiverside, San Bernardino17 hr
Sep 12, 1:27 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino5 hr
Sep 12, 1:34 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 1:45 PM PDTSevere Thunderstorm WarningSGXSan Bernardino45 min
Sep 12, 1:54 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 2:04 PM PDTAreal Flood AdvisorySGXSan Bernardino116 min
Sep 12, 2:10 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 2:27 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 2:37 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr
Sep 12, 3:04 PM PDTSpecial Weather StatementSGX41 min
Sep 12, 3:06 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 3:23 PM PDTSpecial Weather StatementSGXOrange52 min
Sep 12, 3:30 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 12, 3:38 PM PDTAreal Flood AdvisorySGXOrange, Riverside2 hr
Sep 12, 3:51 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Sep 12, 4:03 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 4:43 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.